Skip to content
Omnikalc

Bishop score calculator: cervical readiness for labor induction

Score cervical dilation, effacement, consistency, position and fetal station to see whether the cervix is favorable for induction of labor.

Updated on
Your inputs

Results

Bishop score

5 / 13

Unfavorable cervix: cervical ripening is usually needed before induction
Simplified Bishop score (dilation, station, effacement)
3 / 9
Unfavorable (below 5)

Why assess the cervix before induction?

When labor needs to be induced, for example after 41 weeks or because of high blood pressure, the condition of the cervix strongly predicts whether induction will lead to a vaginal birth. Dr. Edward Bishop described a simple score in 1964 that is still the standard way to assess it.

The five components

Component 0 1 2 3
Dilation Closed 1–2 cm 3–4 cm ≥5 cm
Effacement 0–30% 40–50% 60–70% ≥80%
Station −3 −2 −1, 0 +1, +2
Consistency Firm Medium Soft
Position Posterior Mid Anterior

The total ranges from 0 to 13.

Worked example

A cervix that is 1 cm dilated, 40% effaced, at station −2, of medium consistency and in mid-position scores 1 + 1 + 1 + 1 + 1 = 5: unfavorable. The simplified score (dilation, station, effacement) is 3, also unfavorable.

Reading the score

Score Meaning Usual plan
8 or more Favorable Oxytocin and/or breaking the waters (amniotomy)
6–7 Borderline Depends on the situation and parity
6 or less Unfavorable Cervical ripening first

With a favorable cervix, the chance of vaginal delivery after induction is close to that of spontaneous labor.

Cervical ripening methods

  • Prostaglandins: misoprostol tablets or dinoprostone gel or insert soften and thin the cervix.
  • Mechanical methods: a balloon catheter placed in the cervix gently dilates it, with a lower risk of overly strong contractions.
  • Membrane sweeping at a prenatal visit near term can make spontaneous labor more likely.

The ARRIVE trial

In 2018, the ARRIVE trial found that elective induction at 39 weeks in first-time mothers at low risk did not increase cesarean rates and slightly reduced them. Since then, induction at 39 weeks is offered more often in the US, which makes cervical assessment more common.

Modified scores

Some versions add points for each previous vaginal birth and subtract points for preeclampsia, post-term pregnancy or a first pregnancy. The simplified Bishop score, using only dilation, station and effacement with a cutoff of 5, performs about as well as the full score.

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

Frequently asked questions

What is a good Bishop score for induction?

A score of 8 or more means the cervix is favorable and induction is about as likely to lead to vaginal delivery as spontaneous labor. A score of 6 or less is unfavorable.

What happens if the score is low?

Doctors usually ripen the cervix first with prostaglandins such as misoprostol or dinoprostone, or with a balloon catheter, before starting oxytocin.

What is the simplified Bishop score?

It uses only dilation, station and effacement. A score of 5 or more is considered favorable and predicts success about as well as the full score.

Does a low Bishop score mean I will need a C-section?

No. Many people with an unfavorable cervix deliver vaginally after cervical ripening. The score helps plan the induction method.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.